Follow
Share

My 86 yr old mom has clots in her left leg and she is being treated for that. The leg has swollen up a lot. Her doctor suggested an ace wrap to help with swelling. After couple of hours the bandage was soaked and now the leg is oozing liquid, is this normal?

Alva and Shane, very good insights and suggestions from each of you.  I learned something for myself as well.
Helpful Answer (0)
Reply to GardenArtist
Report

Unfortunately this is quite common as Alvadear stated. I know from my experience chronic venous stasis ulcers from poor circulation in the elderly can be a problem. This occurs because the veins in the legs have faulty valves and the fluid isn’t able to be pushed back into the bloodstream.

Try to elevate her legs, continue the wraps etc. If the wounds get worse take your mother to a woundcare center. Make sure she is prescribed a water pill too. Our rule of thumb was diuretics, compression hose and elevation. Keep an eye on her sodium intake too as this will cause fluid retention.

Healing these types of wounds will require time and diligence changing the leg dressings. Often families need to change the wraps 3-4 x a day until the wounds heal and no longer drain. A long time.

Lymphedema is a possibility as well. There are specific Lymphedema clinics now that will measure your mother’s leg and fit her for an alternating pressure device to help get the venous blood back to the heart.

Good luck to you.
Helpful Answer (3)
Reply to Shane1124
Report

You are looking at "third spacing" of fluid, and this means the tissue is full of fluid. Fluid is not from a clot. It is generally from edema having to do to heart failure, in this case Right heart failure as left affects the lungs. If your Mom had edema due to fluid, dependent fluid (meaning legs below the level of the heart having fluid accumulate, then ace wraps if done by other than a professional can be DANGEROUS in the extreme and your Mom should be fitted with Jobst hose or other hose if the doctors think compression is required. Also, with blood clots, anything that acts as a tourniquet, improperly applied by the untrained, can act to cut off the blood, increasing the likelihood of clots. It is back to the office at once. Both to check the fluid problem and to learn to apply the wraps with meticulous accuracy, or to find another mode of treatment. In this case, not knowing how to do these things and being sent home with half knowledge can be quite dangerous. Wishing you good luck.
Helpful Answer (4)
Reply to AlvaDeer
Report

Lib, has your mother's doctor mentioned lymphedema?    Fluids leaking out from legs sounds like it could be this.    Is it the first time it's happened?  

I'd call the doctor first thing tomorrow and make him/her aware of the situation.   This could be very dangerous, especially if any bacteria enter the wounds.

I hope the medical people here will add more; they're more familiar with the details than I.  I only know about this b/c I attended a lecture on it, and b/c it was the precursor to my aunt's demise.   She had been D'X'ed with lymphedema; her legs were swollen and weeping.
Helpful Answer (1)
Reply to GardenArtist
Report

Ask a Question

Subscribe to
Our Newsletter